Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Gaylord, MI

July 7, 2021Arenac County, Michigan

NWS Gaylord, MI issued this special weather statement at Jul 7, 2021, 7:27 PM EDT for Arenac County, Michigan. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 7:27 PM EDT (23:27 UTC)
Expired
Jul 7, 2021, 9:00 PM EDT
In force
93 min
Issued by
NWS Gaylord, MI

County Arenac County, MI

The radar

The NCL Michigan radar (KAPX), 122 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1092 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1092 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

638 
WWUS83 KAPX 072327
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
727 PM EDT Wed Jul 7 2021

MIZ042-080100-
Arenac-
727 PM EDT Wed Jul 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ARENAC COUNTY...

At 727 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Maple Ridge to near Bentley. Movement was
east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Alger, Standish, Au Gres, Sterling, Maple Ridge, Omer, Twining and
Turner.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4391 8404 4399 8404 4400 8416 4416 8416
      4416 8357 4406 8358 4405 8366 4402 8369
      4399 8368 4400 8374 4399 8374 4398 8379
      4400 8383 4391 8391
TIME...MOT...LOC 2327Z 260DEG 23KT 4412 8391 4397 8416 

$$

MLR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jul 7, 7:03 PM EDT, 24 minutes earlier.

Area forecast discussion, Jul 7, 7:03 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
703 PM EDT Wed Jul 7 2021

.NEAR TERM...(Through Tonight)
Issued at 247 PM EDT Wed Jul 7 2021

...Staying damp...

High Impact Weather Potential...locally heavy rain tonight
northern lower MI.

A front is stalled along a BEH-MTC line downstate. As an upper
trof digs into the western lakes, low pressure along the front
(now in ne IL) will drift ne toward central lower MI. Considerable
sunshine and diurnal instability is seen downstate (near and
south of a MKG-PHN line), and strong convection has developed
there. Though we are well north of the surface front, 900-850mb
southerly winds continue to poke into the south half of the
forecast area into tonight. This will continue to force steeper
lapse rates and potentially unstable air northward. A larger area
of somewhat more vigorous showers has reformed in central lower
MI, though only very recently has there been renewed ltg activity
(in Clare Co).

Forcing for ascent will increase tonight, as energy digs into the
western lakes and height falls become more prominent. Expect
precip coverage to become more extensive in the late evening and
early overnight hours, in the Straits region and all of northern
lower MI. Eastern upper MI will continue to remain on the outer
fringe of deeper moisture. In addition, during the overnight
hours, drier air will start to try to work into parts of nw lower
MI (west of TVC). QPF for tonight is up to an inch in n central
and ne lower MI, highest near and east of a CAD-Rogers line.
Locally higher amounts are expected.

MuCape values circa 750j/kg will continue to advect northward
into central lower MI tonight. That will maintain a chance for
thunder in our southern zones all night long. Earlier discrete
cells in Gladwin Co and vicinity showed a fair amount of rotation,
but activity here is and will remain well elevated, over a very
stable surface layer. Not anticipating enough instability this far
north for a svr threat.

Min temps near 50f to the mid 50s.

&&

.SHORT TERM...(Thursday through Saturday)
Issued at 247 PM EDT Wed Jul 7 2021

...Cool with Diminishing Showers then Much Nicer...

High impact weather: None is expected.

Clouds and moisture associated with the stalled out frontal boundary
will be slow to move out of the region Thursday. Will hold onto
chance pops through much of the day (especially across eastern
zones). High pressure and associated drier air is then expected to
slowly filter in from the north and west Thursday night into Friday
which should hold into Saturday. This is expected to set the stage
for very pleasant summer conditions this weekend. Temperatures will
continue to be well below normal Thursday, not as cool Friday then
closer to normal on Saturday. Highs only in the 60s Thursday, the
low and mid 70s Friday then the upper 70s and low 80s Saturday. Lows
in the comfortable (at least for sleeping) upper 40s and low 50s.

.LONG TERM...(Saturday night through Wednesday)
Issued at 247 PM EDT Wed Jul 7 2021

...Nice End to the Weekend then Shower Chances Return...

High impact weather potential: None is expected.

No major changes by extended models for the most part with northern
Michigan continuing to be northeast of a cut off upper level low
through the day Sunday. A majority of the guidance still progresses
this system into the western Great Lakes early next week and lingers
it across the region for a couple of days. The timing of when this
first occurs varies anytime from Sunday night to Monday night.
However, there is some emerging guidance that now tracks it by to
our south keeping the area mainly rain free. Will continue to
monitor trends and make adjustments as we go. Confidence is still
fairly high that the weather this weekend will be very nice with
shower chances returning next week. Temperatures are expected to be
near seasonal levels through the long term.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 700 PM EDT Wed Jul 7 2021

Stationary front located over Southern Lower Michigan will finally
push eastward out of our state on Thursday as an upper level
trough axis swings thru the Western Great Lakes region. Widespread
rain showers will continue to impact all of Northern Lower
Michigantonight into Thursday morning before gradually exiting
eastward out of our area Thursday afternoon. IFR/low MVFR
conditions will prevail thru the 24 hours TAF forecast
period...even as rain showers come to an end Thursday afternoon.
East winds around 10 kts will become NE and strengthen to 10 to 20
kts on Thursday.

&&

.MARINE...
Issued at 247 PM EDT Wed Jul 7 2021

Slow-moving low pressure will drift from ne IL into central lower
MI tonight. This will maintain somewhat gusty easterly winds into
early Thursday. Advisories remain up on the Lake MI/Huron zones,
with the highest waves expected on Huron.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 10 AM EDT Thursday for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 10 AM EDT Thursday for LMZ323-341-342-
     344>346.
LS...NONE.
&&

NEAR TERM...JZ
SHORT TERM...AS
LONG TERM...AS
AVIATION...MR
MARINE...JZ
Hazardous weather outlook, Jul 7, 2:50 PM EDT, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
250 PM EDT Wed Jul 7 2021

MIZ016>018-020>036-041-042-086>088-095>099-081200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
250 PM EDT Wed Jul 7 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible, near and south of M-72. Severe
thunderstorms are not expected.

Locally heavy rain is possible tonight, which could produce
ponding of water in low lying areas. The heaviest rain is expected
over north central and northeast lower Michigan.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-081200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
250 PM EDT Wed Jul 7 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible, mainly south of Empire on Lake
Michigan, and south of Harrisville on Lake Huron. Severe storms
are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

JZ

In the hours before

Special weather statement, Jul 7, 6:11 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Gaylord MI
611 PM EDT Wed Jul 7 2021

MIZ041-042-072345-
Arenac-Gladwin-
611 PM EDT Wed Jul 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ARENAC AND GLADWIN
COUNTIES...

At 609 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hockaday to near Farwell. Movement
was east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Alger, Gladwin, Standish, Au Gres, Sterling, Maple Ridge, Beaverton,
Omer, Twining, Turner, Hockaday, Rhodes, Skeels, Winegars, Wooden
Shoe Village and Bowmanville.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4413 8461 4416 8455 4416 8357 4405 8358
      4405 8365 4402 8369 4399 8368 4400 8374
      4399 8374 4398 8380 4400 8383 4391 8391
      4391 8404 4400 8405 4400 8417 4383 8417
      4382 8460
TIME...MOT...LOC 2209Z 267DEG 24KT 4414 8442 4384 8494

MLR
Special weather statement, Jul 7, 7:27 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
727 PM EDT Wed Jul 7 2021

MIZ042-080100-
Arenac-
727 PM EDT Wed Jul 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ARENAC COUNTY...

At 727 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Maple Ridge to near Bentley. Movement was
east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Alger, Standish, Au Gres, Sterling, Maple Ridge, Omer, Twining and
Turner.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4391 8404 4399 8404 4400 8416 4416 8416
      4416 8357 4406 8358 4405 8366 4402 8369
      4399 8368 4400 8374 4399 8374 4398 8379
      4400 8383 4391 8391
TIME...MOT...LOC 2327Z 260DEG 23KT 4412 8391 4397 8416

MLR

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 9:15 PM EDTSmall Craft AdvisoryAPX37 hr
Jul 7, 11:10 AM EDTSpecial Weather StatementAPXGladwin35 min
Jul 7, 6:11 PM EDTSpecial Weather StatementAPXArenac, Gladwin94 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.